Arizona, 2017

Flash Flooding in Arizona, July 12, 2017

July 12, 2017 · NWS FGZ · 2 events in 1 county or zone

Thunderstorms brought heavy rain across parts of northern Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms brought heavy rain across parts of northern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 12, 9:23 AM MST, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 12, 9:23 AM MST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
923 AM MST Wed Jul 12 2017

.SYNOPSIS...Look for seasonable temperatures with afternoon and
evening showers and thunderstorms continuing well into next week.

&&

.DISCUSSION...Monsoon moisture will remain in place across
northern Arizona well into next week. Anticipate that there will
be day-to-day variations in coverage of showers and storms but
that monsoon activity will be hanging around for a while.

For today...The morning sounding at Bellemont shows that some
drying has taken place over the past 24 hours. The models indicate
that some weak sinking motion is located across northwest
Arizona. As a result, we are looking at a bit of a downturn in
storm activity along and northwest of a line from the four corners
to Payson. Southeast of this line deep moisture will remain in
place with a typical round of monsoon thunderstorms. General storm
motion is expected to be to the east/northeast (based on the flow
aloft) with tendency to form over the mountains midday and move
toward the lower elevations from the mid afternoon into the early
evening.

Over the coming week...The monsoon high shifts northward becoming
centered over the general area of Utah, Arizona and Nevada. Not much
change in thunderstorm coverage on Thursday and Friday. From
Saturday onward, the position of the high will deliver a general
northeast to east flow to northern and central Arizona. Under this
pattern activity north of the Mogollon Rim tends to be on the low
side with drier air(and that is what we are anticipating). From
the Mogollon Rim southward the door often opens up to a flow of
low-level moisture from over the Gulf of California and
thunderstorm outflows from over northwest Mexico. When the flow is
just right this deep moisture moves all the way to the Mogollon
Rim. Deeper moisture means the potential for stronger storms which
would include the Mogollon Rim country and locations south such
as Prescott, Payson and surrounding areas. We'll be keeping an eye
on this one.

&&

.AVIATION...For the 18Z package...Expect sct shra/tsra and isold
+tsra. Convection initiating over higher terrain and moving
east/northeast. Most activity will be east of a line from KPRC-KCMR-
KGCN. Brief MVFR/IFR in the stronger cells. Activity diminishing aft
00z-02z Thursday. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Slightly less activity can be expected today and
Thursday, mainly over the western and northern zones, as drier and
more stable southwest flow continues. Central and eastern zones will
remain in a medium grade monsoon pattern. Minimum relative humidity
values will drop over the northern and western zones. Winds apart
from thunderstorms will be light.

Friday through Sunday...After comparatively quiet conditions again
on Friday, the district will slowly return to a widespread medium to
high grade monsoon pattern. This is due to an easterly wave that
will push moisture back west and north over the weekend. A modest
warming trend will develop Friday and Saturday, as the ridge aloft
strengthens.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...McCollum
AVIATION...MCT/Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 12, 4:20 AM MST, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
420 AM MST Wed Jul 12 2017

AZZ004>018-037>040-130700-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
420 AM MST Wed Jul 12 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight
Expect initial storm formation over the Mogollon Rim and White
Mountains by late this morning. Thunderstorms will be most
prevalent from the Mogollon Rim eastward, with less activity in
western Yavapai county and western Coconino county.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Expect less storm coverage through Friday, especially over the
western sections. A warming trend will develop late this week.
Moisture will become deeper and move back north and west over the
weekend, with storm activity increasing.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

KD

The radar

The Flagstaff radar (KFSX), 104 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Yavapai

When
July 12, 1:00 PM MST to 6:30 PM MST
Where
Yavapai County, 2.37 mi ENE of Walker to 2.24 mi NE of Poland Jct
Cause
Heavy Rain / Burn Area
Reported by
County Official
Coordinates
34.459, -112.330

Thunderstorms produced heavy rain over the Goodwin Fire scar. This caused dangerously high flows in Grapevine Creek. Central Avenue in Mayer was closed at Big Bug Creek because of flooding, mud, and debris over the roadway. About two feet of debris flow was observed in the creek which had been previously dry.

Flash Flood, Yavapai

When
July 12, 1:38 PM MST to 4:00 PM MST
Where
Yavapai County, 1.38 mi N of Canyon to 8.19 mi W of Canyon
Cause
Heavy Rain / Burn Area
Reported by
Trained Spotter
Coordinates
34.090, -112.150

Heavy rain over the Brooklyn Fire scar caused flash flooding in Black Canyon Creek. The water was flowing black from ash in the normally dry riverbed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708543, 708548.